Quasi-periodic frequency analysis using averaging-extrapolation methods. (English) Zbl 1338.34088

The authors introduce a novel approach to the numerical computation of the basic frequencies in a quasi-periodic signal. Quoting from the abstract, “Although a complete toolkit for frequency analysis is presented, our methodology is better understood as a refinement process for any of the frequencies, provided we have a rough approximation of the frequency that we wish to compute. The cornerstone of this work is a recently developed method for the computation of Diophantine rotation numbers of circle diffeomorphisms, based on suitable averages of the iterates and Richardson extrapolation. This methodology was successfully extended to compute rotation numbers of quasi-periodic invariant curves of planar maps.”
In fact, the case of a signal with an arbitrary number of frequencies is addressed and, returning to the abstract, “frequencies can be calculated with high accuracy at a moderate computational cost, without simultaneously computing the Fourier representation of the signal. The method consists in the construction of a new quasi-periodic signal by appropriate averages of phase-shifted iterates of the original signal. This allows us to define a quasi-periodic orbit on the circle in such a way that the target frequency is the rotation frequency of the iterates. This orbit is well suited for the application of the aforementioned averaging-extrapolation methodology for computing rotation numbers. We illustrate the presented methodology with the study of the vicinity of the Lagrangian equilibrium points of the restricted three body problem (RTBP), and we consider the effect of additional planets using a multicircular model.”


34C46 Multifrequency systems of ordinary differential equations
37E45 Rotation numbers and vectors
37M10 Time series analysis of dynamical systems
65Txx Numerical methods in Fourier analysis
70K43 Quasi-periodic motions and invariant tori for nonlinear problems in mechanics
34C27 Almost and pseudo-almost periodic solutions to ordinary differential equations
37E10 Dynamical systems involving maps of the circle
70F05 Two-body problems


Full Text: DOI Link


[1] V.I. Arnold, Proof of a theorem of A. N. Kolmogorov on the invariance of quasi-periodic motions under small perturbations, Russian Math. Surveys, 18 (1963), pp. 9–36.
[2] R. Barrio, Performance of the Taylor series method for ODEs/DAEs, Appl. Math. Comput., 163 (2005), pp. 525–545. · Zbl 1067.65063
[3] H.W. Broer, G.B. Huitema, and M.B. Sevryuk, Quasi-periodic Motions in Families of Dynamical Systems. Order amidst Chaos, Lecture Notes in Math. 1645, Springer-Verlag, Berlin, 1996. · Zbl 0870.58087
[4] H.W. Broer and M.B. Sevryuk, KAM theory: Quasi-periodicity in dynamical systems, in Handbook of Dynamical Systems, Vol. 3C, Elsevier, New York, 2010, pp. 249–344. · Zbl 1242.37040
[5] A. Celletti and A. Giorgilli, On the stability of the Lagrangian points in the spatial restricted problem of three bodies, Celestial Mech. Dynam. Astronom., 50 (1991), pp. 31–58. · Zbl 0724.70023
[6] R. de la Llave, A tutorial on KAM theory, in Smooth Ergodic Theory and Its Applications (Seattle, WA, 1999), Proc. Sympos. Pure Math. 69, AMS, Providence, RI, 2001, pp. 175–292.
[7] R. de la Llave, A. González, À. Jorba, and J. Villanueva, KAM theory without action-angle variables, Nonlinearity, 18 (2005), pp. 855–895. · Zbl 1067.37081
[8] R. de la Llave and A. Luque, Differentiability at the tip of Arnold tongues for Diophantine rotations: Numerical studies and renormalization group explanations, J. Stat. Phys., 143 (2011), pp. 1154–1188. · Zbl 1226.82019
[9] A. Delshams and P. Gutiérrez, Estimates on invariant tori near an elliptic equilibrium point of a Hamiltonian system, J. Differential Equations, 131 (1996), pp. 277–303. · Zbl 0861.58016
[10] L.H. Eliasson, Perturbations of stable invariant tori for Hamiltonian systems, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 15 (1988), pp. 115–147. · Zbl 0685.58024
[11] A. Giorgilli, A. Delshams, E. Fontich, L. Galgani, and C. Simó, Effective stability for a Hamiltonian system near an elliptic equilibrium point, with an application to the restricted three-body problem, J. Differential Equations, 77 (1989), pp. 167–198. · Zbl 0675.70027
[12] G. Gómez, À. Jorba, C. Simó, and J. Masdemont, Dynamics and Mission Design near Libration Points. Vol. IV. Advanced Methods for Triangular Points, World Scientific Monograph Series in Mathematics 5, World Scientific, River Edge, NJ, 2001.
[13] G. Gómez, J.-M. Mondelo, and C. Simó, A collocation method for the numerical Fourier analysis of quasi-periodic functions. I. Numerical tests and examples, Discrete Contin. Dyn. Syst. Ser. B, 14 (2010), pp. 41–74.
[14] G. Gómez, J.-M. Mondelo, and C. Simó, A collocation method for the numerical Fourier analysis of quasi-periodic functions. II. Analytical error estimates, Discrete Contin. Dyn. Syst. Ser. B, 14 (2010), pp. 75–109.
[15] A. González, R. de la Llave, and A. Haro, Singularity theory for non-twist KAM tori, Mem. Amer. Math. Soc., to appear. · Zbl 1343.37043
[16] M.R. Herman, Une méthode pour minorer les exposants de Lyapounov et quelques exemples montrant le caractère local d’un théorème d’Arnol’d et de Moser sur le tore de dimension 2, Comment. Math. Helv., 58 (1983), pp. 453–502. · Zbl 0554.58034
[17] T.H. Jäger and J. Stark, Towards a classification for quasiperiodically forced circle homeomorphisms, J. London Math. Soc. (2), 73 (2006), pp. 727–744. · Zbl 1095.37013
[18] W.B. Jones and V. Petersen, Continued fractions and Szegö polynomials in frequency analysis and related topics, in Proceedings of the International Conference on Rational Approximation, ICRA99 (Antwerp), Vol. 61, 2000, pp. 149–174. · Zbl 0976.30002
[19] À. Jorba, A numerical study on the existence of stable motions near the triangular points of the real earth-moon system, Astronomy Astrophys., 364 (2000), pp. 327–338.
[20] À. Jorba and E. Olmedo, On the computation of reducible invariant tori on a parallel computer, SIAM J. Appl. Dyn. Syst., 8 (2009), pp. 1382–1404. · Zbl 1182.37040
[21] À. Jorba, R. Ramírez-Ros, and J. Villanueva, Effective reducibility of quasi-periodic linear equations close to constant coefficients, SIAM J. Math. Anal., 28 (1997), pp. 178–188. · Zbl 0866.34032
[22] À. Jorba and J. Villanueva, On the normal behaviour of partially elliptic lower-dimensional tori of Hamiltonian systems, Nonlinearity, 10 (1997), pp. 783–822. · Zbl 0924.58025
[23] À. Jorba and J. Villanueva, On the persistence of lower-dimensional invariant tori under quasi-periodic perturbations, J. Nonlinear Sci., 7 (1997), pp. 427–473. · Zbl 0898.58044
[24] À. Jorba and M. Zou, A software package for the numerical integration of ODEs by means of high-order Taylor methods, Experiment. Math., 14 (2005), pp. 99–117. · Zbl 1108.65072
[25] J. Laskar, The chaotic motion of the solar system. A numerical estimate of the size of the chaotic zones, Icarus, 88 (1990), pp. 266–291.
[26] J. Laskar, Introduction to frequency map analysis, in Hamiltonian Systems with Three or More Degrees of Freedom (S’Agaró, 1995), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci. 533, Kluwer Academic Publishers, Dordrecht, The Netherlands, 1999, pp. 134–150.
[27] J. Laskar, Frequency map analysis and quasiperiodic decompositions, in Hamiltonian Systems and Fourier Analysis, Adv. Astron. Astrophys., Cambridge Scientific Publishers, Cambridge, UK, 2005, pp. 99–133.
[28] J. Laskar, C. Froeschlé, and A. Celletti, The measure of chaos by the numerical analysis of the fundamental frequencies. Application to the standard mapping, Phys. D, 56 (1992), pp. 253–269. · Zbl 0761.58034
[29] A. Luque and J. Villanueva, Computation of derivatives of the rotation number for parametric families of circle diffeomorphisms, Phys. D, 237 (2008), pp. 2599–2615. · Zbl 1158.37017
[30] A. Luque and J Villanueva, Numerical computation of rotation numbers for quasi-periodic planar curves, Phys. D, 238 (2009), pp. 2025–2044. · Zbl 1190.37048
[31] A. Luque and J. Villanueva, A KAM theorem without action-angle variables for elliptic lower dimensional tori, Nonlinearity, 24 (2011), pp. 1033–1080. · Zbl 1218.37078
[32] A.P. Markeev, On the stability of the triangular libration points in the circular bounded three-body problem, J. Appl. Math. Mech., 33 (1969), pp. 105–110. · Zbl 0191.23106
[33] A.D. Perry and S. Wiggins, KAM tori are very sticky: Rigorous lower bounds on the time to move away from an invariant Lagrangian torus with linear flow, Phys. D, 71 (1994), pp. 102–121. · Zbl 0807.58017
[34] R. McKenzie and V. Szebehely, Non-linear stability motion around the triangular libration points, Celestial Mechanics, 23 (1981), pp. 223–229.
[35] P. Robutel, F. Gabern, and A. Jorba, The observed Trojans and the global dynamics around the Lagrangian points of the Sun-Jupiter system, Celestial Mech. Dynam. Astronom., 92 (2005), pp. 53–69. · Zbl 1083.70019
[36] T.M. Seara and J. Villanueva, On the numerical computation of Diophantine rotation numbers of analytic circle maps, Phys. D, 217 (2006), pp. 107–120. · Zbl 1134.37339
[37] T.M. Seara and J. Villanueva, Numerical computation of the asymptotic size of the rotation domain for the Arnold family, Phys. D, 238 (2009), pp. 197–208. · Zbl 1155.37319
[38] M.B. Sevryuk, Invariant tori in quasi-periodic non-autonomous dynamical systems via Herman’s method, Discrete Contin. Dyn. Syst., 18 (2007), pp. 569–595. · Zbl 1130.37030
[39] C. Simó, P. Sousa-Silva, and M. Terra, Domains of Practical Stability near \(l_{4,5}\) in the 3D Restricted Three-Body Problem, in preparation. · Zbl 1305.70021
[40] V. Szebehely, Theory of Orbits: The Restricted Problem of Three Bodies, Academic Press, New York, 1967. · Zbl 1372.70004
[41] L.V. Vela-Arevalo and J.E. Marsden, Time-frequency analysis of the restricted three-body problem: Transport and resonance transitions, Classical Quantum Gravity, 21 (2004), pp. S351–S375. · Zbl 1045.83020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.